Incidence of and risk factors for tenofovir-induced nephrotoxicity: a retrospective cohort study
Article first published online: 1 JUL 2005
Volume 6, Issue 4, pages 284–290, July 2005
How to Cite
Antoniou, T., Raboud, J., Chirhin, S., Yoong, D., Govan, V., Gough, K., Rachlis, A. and Loutfy, M. (2005), Incidence of and risk factors for tenofovir-induced nephrotoxicity: a retrospective cohort study. HIV Medicine, 6: 284–290. doi: 10.1111/j.1468-1293.2005.00308.x
- Issue published online: 1 JUL 2005
- Article first published online: 1 JUL 2005
- Received: 14 September 2004, accepted 5 January 2005
- adverse effects;
- anti-HIV agents;
Despite the recent publication of case reports describing various manifestations of tenofovir-related nephrotoxicity, data regarding the incidence of and risk factors for this adverse effect are currently lacking.
A retrospective cohort study of patients from four centres in Toronto, Canada, enrolled in the tenofovir expanded access programme with a minimum of 3 months follow up, was carried out.
A total of 172 patients receiving tenofovir disoproxil fumarate (TDF) for a median of 16 months (range 3–25 months) were included in the study. Seven (4%) patients developed grade 1 (>44 μmol/L from baseline) increases in serum creatinine (SCr) during follow up; no patient developed grade 2 or higher nephrotoxicity. Fifteen (8.7%) patients had an increase in SCr of greater than 1.5 times baseline values during follow up. Four (2.3%) patients discontinued TDF because of an increase in SCr and/or abnormal urinalysis. Of 62 patients with a urinalysis, grade 1 or higher proteinuria (< 3 g/L) was observed in 27 (43%) patients. Only baseline SCr [odds ratio (OR)=0.51 per 10 μmol/L increase; P=0.0005] and baseline creatinine clearance (1.26 per 10 mL/min increase; P=0.01) were significantly associated with ever having a 1.5-fold increase in serum creatinine. Twenty-eight (16%) and 11 (6%) patients developed grade 1 (serum phosphorus≤0.71 mmol/L) and grade 2 (serum phosphorus≤0.61 mmol/L) hypophosphataemia during follow-up, respectively.
Although slight increases in SCr did occur after starting TDF, clinically significant nephrotoxicity was rare. The clinical significance of TDF-related hypophosphataemia and proteinuria requires further study.